Colorado, 2004Heavy Snow in Colorado, February 23 to 24, 2004
February 23 to 24, 2004 · NWS PUB · 1 event in 1 county or zone
with the heaviest isolated total being 14 inches at Cuchara in Huerfano county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather disturbance brought a general 1 to 4 inch snowfall across the southeast mountains and adjacent plains of Colorado...with the heaviest isolated total being 14 inches at Cuchara in Huerfano county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 23, 3:38 AM MST, 8 hours 22 minutes earlier.
Area forecast discussion, Feb 23, 3:38 AM MST, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
338 AM MST MON FEB 23 2004
.SHORT TERM...
(TODAY AND TONIGHT)
...BRUNT OF STORM HEADED SOUTH...
UNFORTUNATELY (FROM A SOUTHEAST COLORADO WATER SUPPLY STANDPOINT)...
IT LOOKS LIKE THIS NEXT SYSTEM WILL TRACK A LITTLE TOO FAR SOUTH TO
BE OF SIGNIFICANT IMPACT ON SOUTHERN COLORADO. OF COURSE...THIS IS
GOOD NEWS FOR THE FOLKS IN NEW MEXICO WHO ARE IN WORSE SHAPE WATER
SUPPLY-WISE THAN WE ARE. ANYWAY...MODELS HAVE COME INTO FAIRLY GOOD
AGREEMENT ON TAKING THIS NEXT SYSTEM EAST ACROSS SOUTHERN NEW
MEXICO. CENTRAL OR NORTHERN NEW MEXICO WOULD BE THE BETTER TRACK
FOR SOUTHERN COLORADO. SO THE BRUNT OF THE PRECIP SHOULD BE RECEIVED
SOUTH OF THE BORDER. HOWEVER...THE SOUTHERN SANGRE DE CRISTO
MOUNTAINS AND ADJACENT PLAINS SHOULD BE CLOSE ENOUGH TO THE ACTION
TO RECEIVE ADVISORY TYPE SNOWFALL NUMBERS FROM LATE THIS AFTERNOON
UNTIL EARLY ON TUESDAY. THUS...WE HAVE HOISTED A WINTER WEATHER
ADVISORY FOR THESE AREAS (SOUTHERN SANGRE DE CRISTO ZONES 74,75 AND
ADJACENT PLAINS ZONES 87,88) FROM 3 PM TODAY UNTIL NOON ON TUESDAY...
WITH THE PEAK PERIOD OF SNOWFALL EXPECTED OVERNIGHT TONIGHT. THE
NEXT BEST POTENTIAL FOR SNOWFALL WILL EXTEND NORTH FROM THE
ADVISORY AREA...ALONG AND NEAR THE MOUNTAINS...UP TO SOUTHERN TELLER
AND SOUTHERN EL PASO COUNTIES. WITH THE EAST-SOUTHEAST FETCH TO THE
LOW AND MID LEVEL WINDS WITH THIS SYSTEM...THIS IS NOT THE TYPICAL
SCENARIO FAVORING NORTHERN EL PASO COUNTY AND NORTHERN TELLER
COUNTIES (ALONG THE PALMER DIVIDE). THIS WIND FLOW TYPICALLY FAVORS
THE SOUTHEASTERN EXPOSURES. SO...WHILE AMOUNTS ACROSS THESE AREAS
ARE GENERALLY NOT EXPECTED TO BE GREAT...LOCATIONS RECEIVING THE
HEAVIER ACCUMULATIONS THIS TIME AROUND MAY END UP BEING THOSE WITH
SOUTHEAST EXPOSURES...INCLUDING SOUTHERN TELLER COUNTY...SOUTHERN EL
PASO COUNTY (INCLUDING SOUTHERN COLORADO SPRINGS NEAR THE MOUNTAINS)
CANON CITY...FLORENCE...PENROSE...ETC. IN ANY EVENT...
ACCUMULATIONS AS A RULE SHOULDNT BE GREAT ANYWHERE OUTSIDE OF THE
ADVISORY. AS A GENERAL RULE...AN INCH OR TWO IN MOST PLACES BY
TUESDAY MORNING. LOOKS LIKE THE PEAK SNOWFALL WILL OCCUR OVERNIGHT
TONIGHT...AS WEAK UPSLOPE WINDS (SOUTHEAST 10-15 KTS)...WEAK
UPGLIDE...AND MODERATE MID LEVEL LAPSE RATES (6-6.5 DEG C/KM) ALL
WORK TOGETHER TO SQUEEZE OUT SOME LIGHT PRECIP. TEMPERATURES IN
THE PRECIP LAYER ARE NOT VERY COLD (ONLY -4 TO -6 C)...SO THIS
WILL HELP TO LIMIT ACCUMS...TOO...TAKING A LITTLE OFF THE POTENTIAL
TOTAL ACCUMULATION. WE SHOULD SEE A MIXTURE OF ISOLATED RAIN AND
SNOW SHOWERS TODAY...WITH PRECIP BECOMING MORE WIDESPREAD THIS
EVENING AND GENERALLY CHANGING OVER TO SNOW ALL AREAS BY MID
EVENING. FOCUS FOR PRECIP WILL BE ALONG AND NEAR THE SOUTHEAST
MOUNTAIN RANGES...SO THE PLAINS FURTHER EAST WILL PROBABLY NOT SEE A
WHOLE OF MOISTURE FROM THIS ONE...SCATTERED RAIN AND SNOW SHOWERS
AT BEST. AREAS WEST OF THE SOUTHEAST RANGES...INCLUDING THE
SOUTHWEST MOUNTAINS...THE CENTRAL MOUNTAINS...THE SAN LUIS...WET
AND UPPER ARKANSAS VALLEYS...WILL ALSO SEE MOSTLY SCATTERED PRECIP
WITH THIS EVENT. A POSSIBLE EXCEPTION WOULD BE THE EASTERN
EXPOSURES OF THE EASTERN SAN JUAN MOUNTAINS...WHERE A COMBINATION
OF DYNAMIC LIFT AND EASTERLY UPSLOPE WINDS COULD GIVE A LITTLE
BETTER ACCUMULATIONS. I ALSO PUT QUITE A BIT OF FOG IN THE FORECAST
FOR TONIGHT...FOR THE EASTERN PLAINS (ESPECIALLY IN THE AREAS
EXPECTED TO RECEIVE PRECIP) AND FOR THE SAN LUIS VALLEY. SEEMS LIKE
WE HAVENT SEE A WIDESPREAD HEAVY SNOW ACROSS SOUTHEAST COLORADO IN
AGES. THIS DOESNT APPEAR TO BE THE STORM... BUT MARCH AND APRIL
ARE JUST AROUND THE CORNER. LW
.LONG TERM...
(TUESDAY THROUGH SUNDAY)
...WEDNESDAY CONTINUES TO BE THE BREAK BETWEEN SYSTEMS...
LATEST MODEL RUNS INDICATE THAT THE UPPER LOW WILL DROP FURTHER
SOUTH ACROSS TEXAS...AT A MORE RAPID PACE...SO THE ASSOCIATED
WINTRY WEATHER SHOULD MOVE QUICKLY OUT OF THE CWA BY TUES AFTN. THE
WINTER ADVISORY WILL RUN UNTIL NOON...THEN JUST SOME ISOLATED TO
LOW SCATTERED POPS FOR THE SOUTHERN TIER AREAS AS THE SNOW SHOWERS
PULL OUT TO THE SE. HAD TO ADJUST MAX T GRIDS UP SLIGHTLY A DEG OR
TWO...BUT STILL UNDER GUIDANCE. OTHERWISE...BY TUES EVENING JUST
SOME ISOLATED SHOWERS FOR THE CENT AND SW MTS AND THE SAN LUIS
VALLEY.
WEDNESDAY: THE TEMPORARY RIDGE IS STILL EXPECTED TO MOVE ACROSS THE
STATE...BRINGING A BRIEF BREAK FROM THE WINTER WEATHER ONSLAUGHT.
ONLY SIG CHANGE TO ONGOING GRIDS WAS TO WARM MAX TEMPS UP SLIGHTLY IN
MOST AREAS SINCE SNOWFALL ON MON AND TUES IS NOW NOT EXPECTED TO BE
AS WIDESPREAD AS ORIGINALLY THOUGHT.
FOR THE REST OF THE PERIOD (THURSDAY THROUGH SUNDAY): ON THURSDAY A
LARGE UPPER TROUGH OF LOW PRESSURE BEGINS TO DIG SOUTH AND MOVE
ONSHORE ACROSS THE WEST COAST...DRIVEN BY A STRONG 90-100 KT UPPER
JET ON THE WEST SIDE. THIS WILL ONCE AGAIN SET UP DEEP SW FLOW ALOFT
ACROSS THE FOUR CORNERS...DRAWING ABUNDANT MOISTURE UP INTO COLORADO.
MID AND HIGH LEVEL CLOUDINESS AS WELL AS PRECIP CHANCES WILL SPREAD
ACROSS THE CWA FROM W TO E BEGINNING THURSDAY...AND REACHING THE E
PLAINS BY FRIDAY AFTN. TEMPS ACROSS THE E PLAINS SHOULD BE RATHER
WARM ON THURS AND FRI AHEAD OF THE SYSTEM DUE TO THE DOWNSLOPE
FLOW...AND LATEST GUIDANCE INDICATES EVEN MORE WARMING. LONG RANGE
MODELS DIFFER ON TIMING WITH THE UPPER TROUGH AS IT MOVES ACROSS THE
STATE...WITH THE GFS MORE AGGRESSIVE IN BRINGING THE TROUGH AXIS
ACROSS SAT...WHILE THE UKMET AND EUROPEAN MODELS ARE SLOWER BY ABOUT
24 HRS. FOR NOW WILL KEEP WIDESPREAD LOW SCATTERED POPS FOR THE
ENTIRE CWA THROUGH SAT NIGHT...THEN ISOLATED SHOWERS ALONG THE
CONTDVD FOR SUN. MOORE//
&&
PUB...WINTER WEATHER ADVISORY SOUTHERN SANGRE DE CRISTO MOUNTAINS
(ZONES 74,75) AND ADJACENT PLAINS (ZONES 87,88) FROM 3 PM
TODAY UNTIL NOON ON TUESDAY.
&&Hazardous weather outlook, Feb 23, 7:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST MON FEB 23 2004
COZ058>089-093>099-241400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MST MON FEB 23 2004
...A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SOUTHERN
SANGRE DE CRISTO MOUNTAINS AND ADJACENT SOUTHERN COLORADO
PLAINS FROM 3 PM TODAY UNTIL NOON ON TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED RAIN AND SNOW SHOWERS TODAY WILL BECOME MORE WIDESPREAD
OVER SOUTHERN COLORADO TONIGHT...AND GENERALLY CHANGE OVER TO ALL
SNOW. THE AREA EXPECTED TO RECEIVE THE HEAVIEST SNOWFALL INCLUDES
THE SOUTHERN SANGRE DE CRISTO MOUNTAINS AND THE ADJACENT SOUTHERN
COLORADO PLAINS...INCLUDING BOTH HUERFANO AND WESTERN LAS ANIMAS
COUNTIES. OVER THESE AREAS...5 TO 10 INCHES OF SNOW COULD FALL OVER
THE MOUNTAINS BY NOON TUESDAY...WITH 2 TO 6 INCHES FALLING OVER THE
ADJACENT PLAINS. OVER THE PLAINS...THE HEAVIER ACCUMULATIONS ARE
EXPECTED TO OCCUR ALONG AND NEAR THE MOUNTAINS.
ELSEWHERE ACROSS SOUTHERN COLORADO...SNOW OR SNOW SHOWERS ARE
EXPECTED TONIGHT AS WELL...BUT ACCUMULATIONS ARE EXPECTED TO BE
LESS. THE MOUNTAINS OUTSIDE OF THE ADVISORY AREA COULD SEE 3
TO 6 INCHES OF SNOW BY NOON TUESDAY. ACCUMULATIONS EVERYWHERE ELSE
SHOULD GENERALLY RANGE FROM 1 TO 3 INCHES.
OUTSIDE OF THE ADVISORY AREA...THE BEST POTENTIAL FOR SNOWFALL
WITH THIS EVENT SHOULD LIE ALONG AN AXIS EXTENDING NORTH FROM THE
ADVISORY AREA...ALONG AND NEAR THE SOUTHEAST MOUNTAINS...UP TO
SOUTHERN TELLER AND SOUTHERN EL PASO COUNTIES. SINCE THE LOW AND MID
LEVEL WINDS WITH THIS STORM ARE EXPECTED TO BE SOUTHEASTERLY...
LOCATIONS IN THIS AREA WITH SOUTHEASTERN EXPOSURES SHOULD PICK UP THE
MOST SNOW. THIS WOULD INCLUDE PLACES LIKE SOUTHERN TELLER COUNTY...
SOUTHERN EL PASO COUNTY...CANON CITY...FLORENCE AND PENROSE.
THESE AREAS SHOULD BE UP CLOSER TO THE 3 INCH MARK...WITH LOCALLY
HEAVIER AMOUNTS POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE WINTER STORM SYSTEM WILL MOVE OFF TO THE SOUTHEAST ACROSS TEXAS
ON TUESDAY...AND SHOWERS ARE EXPECTED TO COME TO AN END RATHER
QUICKLY TUESDAY AFTERNOON.
ANOTHER PACIFIC WEATHER SYSTEM WILL THEN MOVE ACROSS THE REGION NEXT
WEEKEND. THIS WILL PRODUCE ANOTHER CHANCE FOR SOME ACCUMULATING SNOW
ACROSS THE HIGHER TERRAIN BEGINNING LATE THURSDAY...AND LASTING
THROUGH SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE TODAY AND TONIGHT.
&&
Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- February 23, 12:00 PM MST to February 24, 9:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Florida, February 23, 20042 injured · $300,000 · 61 kt wind · 1 event
- Flash Flooding and Hail in Mississippi, February 23, 2004$173,000 · 1 in hail · 7 events
- Winter Storm in New Mexico, February 23 to 24, 200410 events
- Heavy Snow in Michigan, February 23, 200410 events
- Hail in Texas, February 23, 20041.75 in hail · 3 events
- Hail in Texas, February 23 to 24, 20041.75 in hail · 3 events
- Heavy Snow in Michigan, February 23, 20042 events
- Heavy Snow in Texas, February 23 to 24, 20042 events
- Winter Weather in Colorado, February 23 to 24, 20042 events
- Heavy Rain in Arizona, February 23, 20041 event
- Marine Thunderstorm Wind in Gulf of Mexico, February 23, 20041 event
- Marine Thunderstorm Wind in Gulf of Mexico, February 23, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385616.